stomach better, throat worse

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sunbeam48
Veteran Member


Date Joined Jun 2011
Total Posts : 795
   Posted 9/2/2011 6:34 AM (GMT -6)   
I'm calling my doctor today, don't know if my medication is effective.  I have GERD and Barrett's,  I do not experience heartburn.  My main symptom has been stomach pain, which is less since I started taking Nexium in early July.  I can also eat a greater variety and quantity of food without feeling awful. But in August my throat has been awful.  I had a spell of about 10 days that I was coughing at night and couldn't sleep.  The cough is now less, but my throat is very sore. I have completely lost my singing voice, which is a great loss for me because I used to sing in two choruses, rehearsals two nights per week.  My speaking voice is also going, it dies out after I speak a sentence or two.  Any explanations out there?

davinci817
Regular Member


Date Joined Aug 2011
Total Posts : 119
   Posted 9/2/2011 6:52 PM (GMT -6)   
Yup, I would be asking about side effects of the meds if I were you. I couldn't get rid of a sinus infection, kept coughing and my throat got very raw, even after taking a zpack. Read on the side effects of Dexilant and voila....! Came off it and my throat and cough got better.

sunbeam48
Veteran Member


Date Joined Jun 2011
Total Posts : 795
   Posted 9/2/2011 7:02 PM (GMT -6)   
Wow, I didn't think about side effects, and neither did he.  Hoarseness and sore throat are both SE's of Nexium. And now he has doubled my dose, he is assuming this all is from acid, and didn't consider the fact that I am some better. Plus I HATE taking PPI's because of my orthopedic and neurological problems. Boy, not a good choice available here that I can see.

mock turtle
Regular Member


Date Joined Mar 2011
Total Posts : 467
   Posted 9/2/2011 7:47 PM (GMT -6)   
sunbeam

the explanation is LPR

im sorry...an i do feel your pain

i have not sung a song since i got LPR...i cant physically do it.

not being able to sing when i play my guitar makes me cry

yes the throat...the fact that your throat hurts so bad and you cant sing or speak much, all points to LPR

and yes waking up at night coughing, ive done more damage in one average bad night than a month of bad afternoons

i hope you are sleeping on an incline, head high (extra pillows dont help) and suggest you eat a small, small, small last meal of the day well before bed time (hours before)

when ever i cheat and snack after dinner i almost always pay with throat damage

i find LPR very scary
hang in there
best wishes
mt

sunbeam48
Veteran Member


Date Joined Jun 2011
Total Posts : 795
   Posted 9/2/2011 8:23 PM (GMT -6)   
Thanks, MT, I need that perspective, that the doctor may actually be correct in increasing my dosage. But if that is true, why doesn't he tell me this diagnosis? I have only heard it described here. One can get in a lot of trouble believing diagnoses on the internet that your doctor does not tell you.
Yes, I've been sleeping on a wedge for several months, and don't eat a single thing after 6:00 p.m.

mock turtle
Regular Member


Date Joined Mar 2011
Total Posts : 467
   Posted 9/2/2011 9:22 PM (GMT -6)   
sunbeam

sounds like you are doing it right in terms of eating small, no late meals and sleeping inclined

as for diagnosis

i went 6 months..and three scopings, before my doc stuck the label LPR at the bottom of my diagnostic summary

i had one traditional esophageal endoscopy and one trans nasal flexible laryngoscopy and then...

i had to bring in an article i printed from UC Davis medical school

i dont know what it is with some of these people

again, it sems to me that

you are doing it right in terms of eating small, no late meals and sleeping inclined

but

fyi the wedge didnt, and doesnt work for me first thing at night! i can reflux right up the wedge 4 hours after dinner!!!

so i start my night sleeping in an upholstered chair that wont go back beyond 45 degrees

then when i get up to visit the bathroom, then i go to bed

hey but thats just me...all i know is what ever damage reflux does to me...more than half of the damage seems to happen at night unless i start out in the chair

best of good luck to you
mt

sunbeam48
Veteran Member


Date Joined Jun 2011
Total Posts : 795
   Posted 9/3/2011 7:45 AM (GMT -6)   
MT, I can't thank you enough for your helfulness. I am not ready to double my medication without trying other strategies. I don't experience heartburn, so I can't tell when I am refluxing, but now I have the sore throat indicator, so of. I think an esophagus and stomach can be damaged quickly by acid, but take a long time to heal. My thought regarding the title of this thread is that I am eating a little more since my stomach is feeling better, but that leaves more in my stomach at night to reflux and damage my throat.

In addition to singing, I also may need to give up my monthly talks on gardening at my local library. I just have one talk scheduled in the fall, but maybe my voice will be a little better by February, when my spring series begins. I imagine the amount of time I spend gardening contributes to my condition, but the season is winding down.

Today I am going shopping for an adjustable bed. I can probably get that to a higher incline than the wedge.
I am moving the time of my medication to late afternoon, so more will be in my stomach at night. I will be sure to wait at least an hour before eating, I had been waiting only 1/2 hour after taking it in the morning.
I have already started disolving my calcium in applesauce. It is a large pill that I started cutting in 1/2 a couple of weeks ago, then even those smaller pieces were getting stuck in my throat, probably contributing to the damage.
Since the sore throat started, I have been much more careful to chew my food thoroughly.
I've been eating a lot of almonds because I'm told they are alkaline, but I think they are too hard on my throat.
 
Maybe this is the link to the UC Davis info you mentioned.  It came up when I put LPR in Google: http://www.ucdvoice.org/lpr.html  
It was interesting that they mentioned Gaviscon.  The first time I saw my GI doc, he mentioned that some people alternate this product with a PPI over a two week cycle.  I will probably try this sometime, to reduce my PPI intake.

I welcome additional suggestions from you and anyone else.

Post Edited (sunbeam48) : 9/3/2011 9:55:51 AM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 25, 2018 4:02 AM (GMT -6)
There are a total of 3,006,366 posts in 329,346 threads.
View Active Threads


Who's Online
This forum has 161831 registered members. Please welcome our newest member, gsdjksd07.
89 Guest(s), 4 Registered Member(s) are currently online.  Details
Dimitri71, gsdjksd07, Serfr, Subdenis